Kansas, 2005

Flash Flood in Kansas, October 2, 2005

October 2, 2005 · NWS EAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 1, 2:18 PM CST, 12 hours 42 minutes earlier.

Area forecast discussion, Oct 1, 2:18 PM CST, 12 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
318 PM CDT SAT OCT 1 2005

.DISCUSSION...

SHORT TERM (TONIGHT-MONDAY)...

VIGOROUS MID LEVEL CLOSED LOW OVER CENTRAL KANSAS WILL BE THE MAIN
FOCUS THROUGH EARLY SUNDAY AS IT LIFTS SLOWLY TO THE NORTHEAST.
REGIONAL RADAR MOSAICS SHOW THE LEADING EDGE OF LARGE SCALE
ASCENT...IN THE FORM OF ELEVATED CONVECTION...MAKING STEADY
NORTHEAST PROGRESS OVER EASTERN KANSAS THIS AFTERNOON.

THIS SHOULD CONTINUE TO INCREASE IN BOTH COVERAGE AND INTENSITY...
ESPECIALLY AFTER DARK AS A 40-50 KNOT LOW LEVEL JET RESULTS IN
IMPRESSIVE WARM/MOISTURE ADVECTION WITHIN AN AREA MARKED BY MODERATE
ISENTROPIC ASCENT CENTERED ON THE 305K SURFACE. ELEVATED INSTABILITY
QUANTIFIED BY MUCAPES GENERALLY 300-500 J/KG (OWING TO POOR MID
LEVEL LAPSE RATES) SHOULD KEEP STORMS BELOW SEVERE LIMITS...ALTHOUGH
SOME SMALL HAIL COULD NOT BE RULED OUT IN THE METRO AREA SOUTHWARD.

TIMING AND FOCUS OF PRECIPITATION WILL EVOLVE BASED ON THE LOW LEVEL
JET TRAJECTORIES...BEING THE PRIMARY FORCING MECHANISM. THIS WOULD
TEND TO HOLD MOST OF THE PRECIPITATION OVER THE WESTERN THIRD OF THE
CWA THROUGH 06Z...THEN SPREADING RAPIDLY NORTH AND EAST DURING THE
EARLY MORNING HOURS AS 850-700MB FLOW BEGINS TO VEER. TENDENCY FOR
NEW CELL REGENERATION ALONG THE SW FLANK OF THE PRECIPITATION SHIELD
COULD LEAD TO LOCALLY HEAVY RAINFALL RATES OVER WEST CENTRAL MO AND
EXTREME EASTERN KANSAS...WHERE FLASH FLOOD GUIDANCE REMAINS LOCALLY
REDUCED.

MID LEVEL LOW SHOULD THEN ACCELERATE AND OPEN TO THE NORTHEAST
TOMORROW MORNING AS IT ACQUIRES A NEGATIVE TILT...RESULTING IN A
RAPID WARM FRONTAL PASSAGE AND AN END TO THE PRECIPITATION FROM THE
SOUTHWEST. STRENGTHENING SURFACE PRESSURE GRADIENT...RESULTING FROM
UPSTREAM TROUGHING LEE OF THE ROCKIES...WILL ALLOW FOR SOUTHERLY
FLOW TO INCREASE QUICKLY WITHIN THE WARM SECTOR. GUSTS COULD
FREQUENTLY APPROACH 30 MPH OVER WRN MO/ERN KS AS A MUCH WARMER AND
MORE HUMID AIRMASS SURGES NORTHWARD.

HAVE MADE UPWARD ADJUSTMENTS TO TEMPS AND DEWPOINTS TOMORROW THROUGH
MONDAY NIGHT AS A CAPPED WARM SECTOR AIRMASS BECOMES ESTABLISHED
BETWEEN THE DEVELOPING FRONTAL ZONE TO THE NORTHWEST AND A LARGE
UPPER RIDGE OVER THE SOUTHEAST. WOULD NOT BE SURPRISED TO SEE
READINGS NEAR 90F ON MONDAY WITH LOWS IN THE LOWER TO MIDDLE 70S IN
FAVORED URBAN AREAS.

BOOKBINDER

LONG TERM (TUESDAY THROUGH SATURDAY)...

MAIN FORECAST FEATURE TO CONCENTRATE ON THE LATTER HALF OF THE
FORECAST IS THE FRONTAL PASSAGE TUESDAY INTO WEDNESDAY.  GENERAL
AGREEMENT WITH THE MID RANGE MODELS PUTS THE FRONT THROUGH OUR AREA
ON TUESDAY NIGHT.  THE DGEX WAS THE LONE MODEL THAT SLOWED IT DOWN
TO WEDNESDAY.  HAVE INCREASED POPS A LITTLE FOR TUES NIGHT. AFTER
FROPA...HIGH PRESSURE BUILDS IN FOR THE REST OF THE PD.

TEMPS SHOULD BE WARM AHEAD OF THE FRONT ON TUESDAY WITH HIGHS IN THE
80S.  GFS MAY BE A LITTLE GUNG HO WITH ITS CAA...BUT NEVERTHELESS H8
TEMPS WILL DROP TO THE COLDEST NUMBERS OF THE SEASON WITH BELOW ZERO
READINGS LIKELY IN NORTHERN MO BY 00Z THU.  THE REFLECTED SURFACE
TEMPS WILL BE IN THE 30S.  WITH THE SURFACE RIDGE IN THE
AREA...SOUTHEASTERLY WINDS WILL NOT LEAD TO A QUICK WARMUP...SO
TEMPS WILL JUST SLOWLY CREEP UP TO SEASONAL NORMALS BY THE END OF
NEXT WEEKEND.

LVKQ

&&

.AVIATION...

FOR THE 18Z TAF CYCLE...CHALLENGING FORECAST AS VIGOROUS UPPER LEVEL
DISTURBANCE ALONG THE KS/OK BORDER BEGINS TO LIFT NORTHEAST TOWARD
THE AREA THIS EVENING. FOR THE REMAINDER OF THIS AFTERNOON...
SATELLITE TRENDS SHOW THAT CLOUDS OVER WRN MO CONTINUE TO DISSIPATE
IN THE WAKE OF A WEAK SHORTWAVE THAT WAS LIFTING ACROSS FAR NRN MO
EARLY THIS AFTERNOON. WILL MAINTAIN VFR CONDITIONS WITH SE WINDS
AROUND 10 KNOTS THROUGH 00Z.

LEADING EDGE OF LARGE SCALE FORCING AND DEEP ISENTROPIC LIFT WILL
BEGIN TO APPROACH THE AREA AROUND 00Z. ELEVATED CONVECTION...WITH
BASES AROUND 10KFT WILL APPROACH THE KANSAS CITY AREA BETWEEN 00Z
AND 03Z PER RADAR/SATELLITE EXTRAPOLATIONS AND NAM/RUC PROGS.
JUXTAPOSED BENEATH MID LEVEL FORCING...STRONG WARM AIR ADVECTION
WITHIN THE RELATIVELY STABLE LOW LEVELS WILL ALLOW MVFR CEILINGS TO
OVERSPREAD THE AREA LATER THIS EVENING.

RAIN AND OCCASIONAL STORMS (AT KMKC/KMCI) WILL CONTINUE THROUGH
12Z...BUT THE INCREASING CONCERN TOWARD THE END OF THE FORECAST
PERIOD WILL BE WITH THE WINDS. SURFACE PRESSURE GRADIENT WILL
TIGHTEN RAPIDLY TOWARD MORNING AS WARM FRONT SWEEPS NORTHWARD AND A
SECOND LEE TROUGH DEVELOPS OVER THE HIGH PLAINS. WARM SECTOR WINDS
WILL GRADUALLY VEER INTO THE S AND SSW...WITH GUSTS OF 25 KNOTS
EXPECTED TO DEVELOP BY LATE MORNING.

BOOKBINDER

&&

.PREVIOUS DISCUSSION...
225 AM...

MAIN FOCUS THIS MORNING IS ON THE BOWLING BALL MASQUERADING AS A
WEATHER SYSTEM MOVING THROUGH THE CENTRAL PLAINS. THE CUTOFF LOW...
CURRENTLY LOCATED IN NORTHERN OKLAHOMA...WILL BE TAKING A TURN TO
THE NORTHEAST LATER TODAY...MOVING THROUGH EASTERN KANSAS AND
NORTHWEST MISSOURI TONIGHT. MODELS HAVE CONVERGED AND ARE IN GOOD
AGREEMENT AS TO THE TIMING AND TRACK OF THE LOW THROUGH THE PLAINS
OVER THE NEXT 24 HOURS. THE ONLY BIG ADJUSTMENT MADE TO THE FORECAST
WAS TO UP THE POPS FOR THE AFTERNOON AND OVERNIGHT HOURS.

FOR THIS MORNING...SOME OF THE STORMS IN NORTHEAST OKLAHOMA
SOUTHEAST KANSAS WILL TRY TO SNEAK INTO THE SOUTHWEST SIDE OF THE
CWA...BUT I THINK THEY WILL BE FIGHTING A LOSING BATTLE.
EXPECTATION IS THAT AS THE LOW LEVEL JET BEGINS TO WEAKEN THE
MOISTURE CONVERGENCE FEEDING THESE STORMS WILL LET UP...AND BY 12Z
THE STORMS WILL BE DISIPATING. HENCE...I HAVE ONLY GONE WITH CHANCE
POPS IN THE SOUTHWEST CORNER THIS MORNING...LEAVING THE LIKELY POPS
FOR THE AFTERNOON HOURS AS THE LOW SHIFTS NORTHEAST THROUGH KANSAS.
HOWEVER...THIS WILL NEED TO BE CLOSELY MONITORED.

STRONG MOISTURE ADVECTION WITH THE LOW WILL BRING THE RAIN...BUT THE
30 KTS OF 0-3KM SHEAR AND LAPSE RATES BETWEEN 6 AND 7 WILL BRING THE
POTENTIAL FOR SOME SEVERE STORMS. UNIDIRECTIONAL NATURE OF THE SHEAR
AND RAIN COOLED SURFACE TEMPS SHOULD MITIGATE THE POTENTIAL FOR ANY
KIND OF WIND EVENT...SO LARGE HAIL LOOKS TO BE THE PRIMARY CONCERN
AT THIS TIME. OTHERWISE...MODERATE TO LOCALLY HEAVY RAIN WILL
ACCOMPANY THE STRONGEST OF THESE STORMS. FLOOD GUIDANCE VALUES RUN
AROUND TO ABOVE 2 INCHES IN AN HOUR FOR COUNTIES ALONG AND NORTH OF
MISSOURI HIGHWAY 36...WITH LOCATIONS FARTHER SOUTH RUNNING BETWEEN
1.4 AND 2 INCHES. SO...SOME MINOR HYDRO ISSUES MAY DEVELOP ACROSS
AREAS ALONG AND SOUTH OF THE MISSOURI RIVER.

OTHERWISE FOR SUNDAY...THE LOW WILL BE MOVING AWAY TAKING THE RAIN
CHANCES WITH IT BY THE EVENING HOURS. MEANWHILE...A TROUGH DIGGING
ALONG THE WEST COAST WILL KEEP THE FLOW ALOFT FROM THE SOUTHWEST.
THIS WILL KEEP THE WARM AIR ADVECTION GOING ACROSS KANSAS AND
MISSOURI EVEN AS THE LOW IS DEPARTING. WITH 850MB TEMPS CLIMBING
THROUGH THE UPPER TEENS TO NEAR 20C...I HAVE UPPED TEMPS FOR SUNDAY.
FOR MONDAY AND TUESDAY MORE WARM AIR ADVECTION IS ON TAP FOR EASTERN
KANSAS AND MISSOURI AHEAD OF A COLD FRONT TAKING SHAPE ACROSS THE
HIGH PLAINS...SO I HAVE ALSO BUMPED THOSE TEMPS UP A FEW DEGREES.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Oct 1, 12:00 PM CST, 15 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTED MND TIME
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SAT OCT 1 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT SAT OCT 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL THREATEN EASTERN KANSAS AND WEST CENTRAL MISSOURI
LATE THIS AFTERNOON...AND OVERSPREAD MUCH OF THE REGION OVERNIGHT.
SEVERE WEATHER IS NOT EXPECTED...HOWEVER THE STRONGER STORMS MAY BE
ACCOMPANIED BY LOCALLY HEAVY RAINFALL AND SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE ONGOING EARLY SUNDAY MORNING...BUT WILL EXIT
CENTRAL MISSOURI BEFORE MIDDAY. STRONG SOUTHERLY WINDS WILL
OVERSPREAD THE ENTIRE OUTLOOK AREA SUNDAY AFTERNOON...WITH GUSTS
LOCALLY UP TO 30 MPH POSSIBLE.

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY AS A COLD FRONT DROPS SOUTHEAST OUT OF NEBRASKA.
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

BOOKBINDER

In the hours before

Special weather statement, Oct 1, 10:49 PM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1149 PM CDT SAT OCT 1 2005

KSZ103-020515-
LEAVENWORTH-
1149 PM CDT SAT OCT 1 2005

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN LEAVENWORTH COUNTY UNTIL
1215 AM CDT...

AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF TONGANOXIE...MOVING
NORTHEAST AT 30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

DB
Special weather statement, Oct 1, 11:01 PM CST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1201 AM CDT SUN OCT 2 2005

KSZ057-105-MOZ043-020530-
CASS-JOHNSON-MIAMI-
1201 AM CDT SUN OCT 2 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN MIAMI...NORTHWESTERN
CASS AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 1230 AM CDT...

AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PAOLA...MOVING NORTHEAST
AT 30 MPH.

THIS STORM WILL BE...
  NEAR LOUISBURG BY 1210 AM CDT.
  NEAR CLEVELAND BY 1220 AM CDT.
  5 MILES SOUTH OF BELTON BY 1230 AM CDT.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

DB
Local storm report, Oct 2, 2:32 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
332 AM CDT SUN OCT 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     FLASH FLOOD      1 E POTTER              39.43N 95.13W
10/02/2005                   ATCHISON           KS   LAW ENFORCEMENT

            WATER OVER ROAD AT K74 AND ROOKS ROAD.

0320 AM     FLOOD            EFFINGHAM               39.52N 95.40W
10/02/2005                   ATCHISON           KS   EMERGENCY MNGR

            STRANGER CREEK FLOODING. DAWSON STREET FLOODED.

&&

GKOCH

The radar

The Pleasant Hill radar (KEAX), 80 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Leavenworth

When
October 2, 3:00 AM CST to 11:00 AM CST
Where
Leavenworth County, Leavenworth
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
39.317, -94.917

Flash flooding reported in Leavenworth with 130 buildings having suffered minor damage. 20 buildings reported major damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, October 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476717.